Dealing with excessive heat, Hepatitis-B and depression are problems that beset many. Our panel of doctors offers its advice and suggestions to specific questions from the readers.
Rajalakshmi Thiruvengadam, Chennai:
We are an elderly couple (77/72). The peak summer heat results in extraordinary mental and physical exhaustion, sleeplessness and occasionally depression. In the humid winter, throat infection, digestive troubles, diarrhoea, cramps cause trouble. Apart from the usual natural precautions, please advice about medical help to improve immunity factor. Getting over fatigue vitamin/tonics to keep up energy and for prevention of infection. The dosage periodicity/continued daily usage may kindly be advised.
Dr. Usha Sriram, Endocrinologist and Physician, replies:
Problems due to heat can range from dehydration, cramps, exhaustion to heat stroke. Preventive strategies including avoiding prolonged exposure to heat stroke, avoiding exercise in the heat, staying in the cooler part of the house, adequate intake of fluids, adequate salt intake and wearing comfortable light cotton clothes. If cramps, dizziness, irritability or vomiting develop, drink commercially available electrolyte solution or prepare such a solution at home (a teaspoon of salt for 500 ml of water). Certain medications (beta blockers, diuretics, antipsychotics) may predispose one towards or worsen heat stroke. Please discuss these with your physician.
Cold weather can also be very difficult for the elderly. Again avoiding prolonged exposure, protecting hands, feet and ears from the cold, wearing layers of clothes (this will trap warm air between layers), flu vaccination (when necessary) is essential.
There are no specific immunity building medications, vitamins or supplements that are available to treat climate related symptoms. Good nutrition, adequate fluids, protective footwear and proper clothes, and avoidance of exposure are the best possible strategies to stay healthy.
* * *
Dr. S. Yokananth, Bareilly:
I wish to know about the treatment of Hepatitis-B and for the carrier stage (positive HBsAg). What about virohep treatment and lamivudine therapy?
Mohamed Haneefa P.M.:
Being a victim of Hepatitis-B, I would like to clear some doubts.
How does the disease affect a person? How is it transmitted? What is the chance of recovery on treatment? Are there any side-effects?
Dr. Usha Sriram replies:
Hepatitis B is transmitted through transfusion, injection of medication through infected needles, sexual contact and from mother to child during delivery, accidental exposure to infected needles, razors and toothbrushes.
The disease can present as a transient hepatitis or as chronic illness when the liver inflammation persists for more than six months. Hepatitis B surface antigen (HbsAg) disappears after clearance of the virus but may persist lifelong and lead to long-term complications such as cirrhosis of liver and liver cancer.
Treatment of the acute phase is just supportive with monitoring of liver enzymes and liver function, good nutrition, adequate fluids and rest. Hospitalisation is necessary for persistent vomiting or dehydration and in rare situations for progressive liver failure.
Treatment of chronic viral hepatitis is Interferon alpha 2b, three times a week for four months. Recovery occurs in more than 30 per cent of patients. Lamivudine is another drug used for this condition and is quite effective. Newer drugs are being tested.
Prevention with Hepatitis B vaccination of infants, health care workers, kidney failure patients, patients requiring dialysis and multiple transfusions, household and sexual contacts of HbsAg carriers and travellers to endemic areas for more than six months is recommended.
Screening of blood for HbsAg prior to transfusion and avoiding needle related injuries and avoidance of unprotected sexual intercourse are other vital preventive measures.
* * *
I have been suffering from two problems for the last seven or eight years. One is a mild swelling of the right testicle without any change in its swollen size (about 1.5 times the normal) since it started. Second problem is that I feel some vacuum-like thing in the regions of both abdominal groins. At times, a mild piercing is perceived in these two regions never severe and only occasional. I recently underwent an ultrasound scan, which has revealed that except for a mild hydrocele of the right testicle no abnormalities were seen in the regions of both groins. Several doctors ruled out hernia. I want to know: 1. Is it related to tropical filaria? What is the exact disease? 2. Is surgery necessary? If so, whether keyhole surgery for the above problems is possible. 3. Are there any specific bodily exercises helpful in this regard?
Dr. S. Duraisamy, Urologist, replies:
From what you have written, the ultrasound has shown a mild hydrocele. Although filariasis can produce hydrocele, it is very difficult to prove that in a given patient. You need to see the urologist for a direct examination and then only the necessity for surgery can be determined. There is no keyhole surgery for hydrocele but it can be done for hernia. There is no specific body exercise, which will help prevent this problem.
* * *
I am a 27-year old male student. I have a slight feeling of unreality during the day which becomes more prominent in the evening and remains so throughout the night. I consulted a psychiatrist who said that this feeling is imaginary and is due to underlying anxiety. He termed my symptom as "depersonalisation". He also said that there is no certain cure for this and I will have to live with it. I have already been under psychiatric treatment for depression and anxiety with cap. Fluoxetine (20 mg) for two years. Still I have persistent headache and mild depression with the most troublesome and painful feeling of unreality and strangeness around my surroundings.
Dr. Seshadri Hariharan, psychiatrist, replies:
The symptom of depersonalisation is quite common as a feature of psychiatric disorders such as Anxiety, Depression, Obsessive Compulsive Disorder and Dissociative Disorder. Primary Depersonalisation Disorder on the other hand is relatively rare and has a poor long-term prognosis. (The symptom of depersonalisation generally reduces in frequency and intensity as the underlying psychiatric illness responds to treatment.) You have mentioned that you continue to experience persistent headache and mild depression despite taking Fluoxetine 20 mg. for two years. This suggests that your underlying depressive illness has not gone away completely, and this might also explain why you continue to feel the distressing symptom of depersonalisation. You probably need a change of antidepressant medication and addition of an anxiolytic. This has to be done only under the supervision of a psychiatrist. Stress factors if any at home or workplace would also have to be reduced by relaxation therapy and psychotherapy or counselling.
* * *
I am a 51-year-old man. About 15 years ago, I developed insomnia and depression. After psychiatric treatment of six months, I became alright. Again after one year, there was recurrence. Every time medication cures but relapses after eight to 10 months. Psychiatrist says it is due to the chemical imbalances in the brain. Is there any other system which can give me complete cure? I have no other medical problem.
Dr. Seshadri Hariharan, psychiatrist, replies:
You suffer from what is known as Recurrent Depressive Disorder (RDD). However, you are lucky in that every time you have a relapse you respond to treatment and get completely "cured". Generally, recurrent attacks do not respond to treatment as well as the original attack; hence the importance of treating the first attack properly and adequately. Many strategies have been tried to prevent relapses in RDD, but maintenance of Antidepressant therapy represents the only intervention currently known to prevent relapses in a majority of patients with RDD. Sertraline is an antidepressant approved for maintenance therapy in patients with RDD. Interpersonal Psychotherapy can also help, but is not as effective as maintenance anti-depressive therapy to prevent relapses in patients with Recurrent Depressive Disorder.
Send this article to Friends by